Skip to content
My WebMD Sign In, Sign Up
Reclast vs. Prolia
avatar
cjyap posted:
I have been taking Osteoporosis medicines for several years, and have never had any side effects. I started with Evista, and quickly was changed to Fosamax, probably due to menopause? I took Fosamax for several years, and didn't see much change in my numbers. I have misplaced my scores, but the levels were: severe osteopenia in the wrist and spine area and Osteoporsis in the hip) . Apparently I was absorbing fosamax even less efficiently expected. My doctor recommended Reclast 2 years ago. I read everything I could about it, and was very, very nervous about taking it. The side effect were frightening, especially the necrosis of the jaw, as my teeth aren't great.
Happily I had absolutely no side effects at all from the Reclast and have had two infusions. My doctor recommended taking extra calcium a few days prior and after the treatment, maybe that's the trick. At my last visit, he mentioned that in his opinion Prolia offers all the benefits of Reclast, minus the necrosis of the jaw issue. Reading the material on it isn't very reassuring. I could use some advice: Continue with the Reclast, after all I know I don't have any side effects see what next year's bone scan says, and then maybe switch to Prolia (the necrosis does worry me) or switch to Prolia, and hope it's side effects don't effect me, but have less worry about the jaw issue.
I'm 51, 5'2", 105 lbs, exercise daily, postmenopausal for at least 5 years, in good health, and (knock on wood) no tooth extractions pending.
Thank you
Reply
 
avatar
bonebabe responded:
First off, just to clarify - you have osteoporosis. The diagnosis is given based on the lowest site. Forget about the ostopenia (FYI - there is no such thing as severe osteopenia.) Now, how best to treat your osteoporosis.

If the Reclast is working for you, and that is determined either by an increase in your T-scores or having them remain stable, I'd stick with it. Don't obsess over the jaw necrosis. It's numbers are few and far between.

The goal is for your T-scores not to decrease significantly (determined by your testing center's precision study) but to remain in the margin of error, maybe even increasing.

The Prolia is a drug that is to be given ONLY when all other medication choices have failed. It is not just another choice. It should be given very judiciously.

If you're doing fine with the Reclast, have not had any fractures or unbearable side effects - why change?
 
avatar
cjyap replied to bonebabe's response:
Thanks that was my gut impression, but the Doctor told me of this alternative, and asked me if I wanted to consider it.
 
avatar
adelante03 replied to bonebabe's response:
In your opinion, is Reclast safer than Prolia?
 
avatar
bonebabe replied to adelante03's response:
Comparing apples to oranges. Two different kinds of meds. All medications have side effects on some people. I can tell you though, that our medical director who is an osteoporosis expert and on the board of the ISCD, says that Prolia should only be used when all other osteo meds have been tried. It is not an equal option - just like Forteo is not an equal option.
 
avatar
undefined responded:
The literature I downloaded earlier this week (6-17-14) lists the jaw issue for both.
 
avatar
bonebabe replied to 34338988's response:
Yes, they have too even if there's only one case of necrosis. As with every medication. Tylenol lists liver damage. Antidepressants list death. Prednisone lists heart attack. But the vast majority of people never experience these side effects,yet they're listed. I can tell you that to date - the ONLY DOCUMENTED cases of bisphosphonate related necrosis have been with nursing home patients who had cancer, were bed ridden and on IV bisphosphonates. There's a lot of press and fear about jaw necrosis, but not much verified.
 
avatar
stickywicket replied to bonebabe's response:
bonebabe, I take it you are in the medical field? I've was on Prednisone for 1.5 years for Polymyalgia. Started at 20, and as soon as I was weaned off, came down with Giant Cell Arteritis and was up to 60 mg. now down to 15 mg. Will reduce to 10 if all goes well, the reduction will be just 1 mg. a month. I Have osteoporosis of the spine and had a fracture about a month ago. Dr. wants me on OP meds and I'm afraid to combine that with Prednisone. I can't find any information about the combination. Prednisone not only contributes to osteoporosis, but destroys the immune system as do the OP meds. I also have been on thyroid meds for years which also contributes to op. Had hypothyroid, treated with radioactive iodine to lower it and now on Synthroid..
 
avatar
bonebabe replied to stickywicket's response:
Being on prednisone and having had a compression fracture puts you at an extremely high risk of having another fracture. You certainly need to be on an osteoporosis medication.

ALL of our patients (and we see about 4000/year) who are on prednisone and/or who have had a compression fracture are advised to go on a medication. No exceptions. Our medical director is a rheumatologist and puts all of her high risk patients on a med. to reduce their risk of fracture.

The synthroid is not as big a player in this as is the prednisone. I wouldn't worry about the thryoid at this point. Did you know that having one osteoporosis fracture doubles your risk of having another? Did you know that half of all people who have a hip fracture will die of complications of that fracture within one year? That is certainly something you want to avoid if you can. A medicine will increase your odds of staying fracture free.

You say you have osteoporosis of the spine. We don't differentiate within the bones. You have osteoporosis. Even if your T-scores were in the normal or osteopenic range, the presence of a hip or vertebral fracture gives you a clinical diagnosis of osteoporosis.

Depending on your T-score and other risk factors, your doctor should talk with you about your selection of medication. Might be forteo if your numbers are very low. That's the only medication that actually grows new bone. The others strengthen what you have.

Whatever you choose, make sure you're getting 1200 mg of calcium a day combined with 1000 IU of Vit D. Without these, your medicine isn't as effective.

Avoid forward bending and twisting of the spine. Also no jogging or anything else that pounds the spine. These movements can cause tiny bones within your vertebrae to fracture, leading to another compression fracture.

You have a lot going on. Don't make it worse by avoiding an osteoporosis medication based on fear or "what if's."


Helpful Tips

Choosing a safe calcium supplementExpert
Calcium supplements prepared from unrefined oyster shell, bone meal or dolomite may contain lead or other toxic metals. Choose supplements ... More
Was this Helpful?
31 of 43 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website